Implied Volatility in Models Without Moment Explosions

  • Archil Gulisashvili
Part of the Springer Finance book series (FINANCE)


In this chapter, sharp asymptotic formulas for the implied volatility are established under the assumption that the moments of all positive (or all negative) orders of the asset price are finite. Such models are called asset price models without moment explosions. The chapter also discusses an asymptotic formula conjectured by V.V. Piterbarg. In an unpublished working paper, he formulated a formula that might replace R. Lee’s moment formula for large strikes in the environment of asset price models without moment explosions. It is shown in Chap. 11 that Piterbarg’s formula is valid in a slightly modified form, and that the original conjecture holds under very mild restrictions. Chapter 11 also provides numerous formulas describing the asymptotic behavior of the implied volatility in special models without moment explosions. The list of such models includes the displaced diffusion model, the constant elasticity of variance model, the finite moment log-stable model of P. Carr and L. Wu, and SV1 and SV2 models developed by L.C.G. Rogers and L.A.M. Veraart.


Asset Price Stochastic Differential Equation Implied Volatility Price Process Asset Price Model 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [AS72]
    Abramowitz, M., Stegun, I. A. (Eds.), Handbook of Mathematical Functions, Applied Mathematics Series 55, National Bureau of Standards, Washington, 1972. zbMATHGoogle Scholar
  2. [BF09]
    Benaim, S., Friz, P. K., Regular variation and smile asymptotics, Mathematical Finance 19 (2009), pp. 1–12. MathSciNetzbMATHCrossRefGoogle Scholar
  3. [BFL09]
    Benaim, S., Friz, P. K., Lee, R., On Black–Scholes implied volatility at extreme strikes, in: Cont, R. (Ed.), Frontiers in Quantitative Finance: Volatility and Credit Risk Modeling, pp. 19–45, Wiley, Hoboken, 2009. Google Scholar
  4. [BL10]
    Brecher, D. R., Lindsay, A. E., Results on the CEV process, past and present, preprint, 2010. Google Scholar
  5. [CW03]
    Carr, P., Wu, L., The finite moment log-stable process and option pricing, Journal of Finance LVIII (2003), pp. 753–777. CrossRefGoogle Scholar
  6. [CH09]
    Cartea, Á., Howison, S., Option pricing with Lévy-stable processes generated by Lévy-stable integrated variance, Quantitative Finance 9 (2009), pp. 397–409. MathSciNetzbMATHCrossRefGoogle Scholar
  7. [Cox96]
    Cox, J. C., Notes on option pricing, I: constant elasticity of variance diffusions, Journal of Portfolio Management 22 (1996), pp. 15–17. Google Scholar
  8. [CR76]
    Cox, J. C., Ross, S. A., The valuation of options for alternative stochastic processes, Journal of Financial Economics 3 (1976), pp. 145–166. CrossRefGoogle Scholar
  9. [DS02]
    Delbaen, F., Shirakawa, H., A note on option pricing for constant elasticity of variance model, Asia-Pacific Financial Markets 9 (2002), pp. 85–99. zbMATHCrossRefGoogle Scholar
  10. [EM82]
    Emmanuel, D., MacBeth, J., Further results on the constant elasticity of variance call option pricing model, Journal of Financial and Quantitative Analysis 17 (1982), pp. 533–554. CrossRefGoogle Scholar
  11. [Fel51]
    Feller, W., Two singular diffusion problems, Annals of Mathematics 54 (1951), pp. 173–182. MathSciNetzbMATHCrossRefGoogle Scholar
  12. [For06]
    Forde, M., Tail asymptotics for diffusion processes, with applications to local volatility and CEV-Heston models, preprint, 2006; available at arXiv:math/0608634.
  13. [Gul10]
    Gulisashvili, A., Asymptotic formulas with error estimates for call pricing functions and the implied volatility at extreme strikes, SIAM Journal on Financial Mathematics 1 (2010), pp. 609–641. MathSciNetzbMATHCrossRefGoogle Scholar
  14. [Gul12]
    Gulisashvili, A., Asymptotic equivalence in Lee’s moment formulas for the implied volatility, asset price models without moment explosions, and Piterbarg’s conjecture, International Journal of Theoretical and Applied Finance 15 (2012), 1250020. CrossRefGoogle Scholar
  15. [HKLW02]
    Hagan, P. S., Kumar, D., Lesniewski, A. S., Woodward, D. E., Managing smile risk, Wilmott Magazine November (2002), pp. 84–108. Google Scholar
  16. [H-L09]
    Henry-Labordère, P., Analysis, Geometry, and Modeling in Finance: Advanced Methods in Option Pricing, Chapman & Hall/CRC, Boca Raton, 2009. zbMATHGoogle Scholar
  17. [JW94]
    Janicki, A., Weron, A., Simulation and Chaotic Behavior of α-Stable Stochastic Processes, Marcel Dekker, New York, 1994. Google Scholar
  18. [JYC09]
    Jeanblanc, M., Yor, M., Chesney, M., Mathematical Methods for Financial Markets, Springer, London, 2009. zbMATHCrossRefGoogle Scholar
  19. [LW12]
    Lee, R., Wang, D., Displaced lognormal volatility skews: analysis and applications to stochastic volatility simulations, Annals of Finance 8 (2012), pp. 159–181. CrossRefGoogle Scholar
  20. [Mar99]
    Marris, D., Financial option pricing and skewed volatility, MPhil Thesis, Statistical Laboratory, University of Cambridge, 1999. Google Scholar
  21. [McC96]
    McCulloch, J. H., Financial applications of stable distributions, in: Maddala, G. S., Rao, C. R. (Eds.), Handbook of Statistics 14, pp. 393–425, Elsevier, Amsterdam, 1996. Google Scholar
  22. [Muc04]
    Muck, M., On the similarity between constant elasticity of variance and displaced diffusion market models of the term structure, Working paper, University of Bamberg, 2004. Google Scholar
  23. [Pit04]
    Piterbarg, V. V., Implied volatility smile asymptotics when all moments are finite, Working paper, 2004. Google Scholar
  24. [RV08]
    Rogers, L. C. G., Veraart, L. A. M., A stochastic volatility alternative to SABR, Journal of Applied Probability 45 (2008), pp. 1071–1085. MathSciNetzbMATHCrossRefGoogle Scholar
  25. [Rub83]
    Rubinstein, M., Displaced diffusion option pricing, Journal of Finance 38 (1983), pp. 213–217. CrossRefGoogle Scholar
  26. [ST94]
    Samorodnitsky, G., Taqqu, M. S., Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance, Chapman & Hall, New York, 1994. zbMATHGoogle Scholar
  27. [S-G09]
    Svoboda-Greenwood, S., Displaced diffusion as an approximation of the constant elasticity of variance, Applied Mathematical Finance 16 (2009), pp. 269–286. MathSciNetzbMATHCrossRefGoogle Scholar
  28. [Zol86]
    Zolotarev, V., One-Dimensional Stable Distributions, AMS, Providence, 1986. zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Archil Gulisashvili
    • 1
  1. 1.Department of MathematicsOhio UniversityAthensUSA

Personalised recommendations